Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2011, 9:35 AM EDT for 9 counties in Virginia. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2011, 9:35 AM EDT (13:35 UTC)
- Expired
- Apr 28, 2011, 10:15 AM EDT
- In force
- 40 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amelia County, VA, Caroline County, VA, Cumberland County, VA, Fluvanna County, VA, Goochland County, VA, Hanover County, VA, Louisa County, VA, Powhatan County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 133 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 10:00 AM EDT | TSTM WND DMG | 1 N Three Oaks, VA | TREE DOWN ALONG I-64. |
| Apr 28, 10:00 AM EDT | TSTM WND DMG | 2 Se Sandy Hook, VA | TREE DOWN AT POORHOUSE AND TURNER RD. |
| Apr 28, 10:00 AM EDT | TSTM WND DMG | 4 N Provost, VA | TREE DOWN AT ROCKCASTLE AND THREE SQUARE RD. |
| Apr 28, 10:25 AM EDT | FUNNEL CLOUD | 5 S Ladysmith, VA | SPOTTED IN CARMEL CHURCH NEAR US ROUTE 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 7:38 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
125
WUUS51 KAKQ 281335
SVRAKQ
VAC007-033-049-065-075-085-109-145-147-281415-
/O.NEW.KAKQ.SV.W.0055.110428T1335Z-110428T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 AM EDT THU APR 28 2011
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN AMELIA COUNTY IN CENTRAL VIRGINIA...
WEST CENTRAL CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA...
CUMBERLAND COUNTY IN CENTRAL VIRGINIA...
FLUVANNA COUNTY IN CENTRAL VIRGINIA...
GOOCHLAND COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN HANOVER COUNTY IN CENTRAL VIRGINIA...
LOUISA COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN POWHATAN COUNTY IN CENTRAL VIRGINIA...
NORTH CENTRAL PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA...
* UNTIL 1015 AM EDT
* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CENTENARY TO GOLD HILL TO GUINEA MILLS...AND MOVING NORTHEAST
AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TOBACCOVILLE...SUNNYSIDE...LAKESIDE VILLAGE AND FORK UNION AROUND
940 AM EDT.
PALMYRA...TROY...BALLSVILLE AND TRENHOLM AROUND 945 AM EDT.
FERNCLIFF...KENTS STORE AND HADENSVILLE AROUND 950 AM EDT.
LOUISA...GUM SPRING AND GOOCHLAND AROUND 955 AM EDT.
OILVILLE AROUND 1000 AM EDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DIXIE...WHITEVILLE...OAK FOREST...COHASSET...CENTRAL PLAINS...
CARYSBROOK...ASHBY...CUNNINGHAM...CLINTON AND WILMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3784 7846 3812 7791 3811 7784 3800 7765
3806 7757 3799 7749 3778 7754 3725 7849
3737 7846 3764 7826 3770 7827 3777 7848
3780 7850
TIME...MOT...LOC 1335Z 239DEG 65KT 3779 7841 3764 7825
3752 7827
WIND...HAIL 60MPH <.75IN
$$
ESEYMOUR1 follow-up statement
020
WWUS51 KAKQ 281353
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EDT THU APR 28 2011
VAC007-147-281403-
/O.CAN.KAKQ.SV.W.0055.000000T0000Z-110428T1415Z/
AMELIA VA-PRINCE EDWARD VA-
953 AM EDT THU APR 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PRINCE EDWARD
AND NORTHWESTERN AMELIA COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3778 7814 3791 7829 3812 7793 3811 7784
3802 7771 3800 7765 3806 7757 3799 7749
3793 7750 3770 7768 3745 7815 3744 7818
3741 7821 3734 7837
TIME...MOT...LOC 1353Z 235DEG 67KT 3797 7806 3781 7790
3748 7817
$$
VAC033-049-065-075-085-109-145-281415-
/O.CON.KAKQ.SV.W.0055.000000T0000Z-110428T1415Z/
POWHATAN VA-CUMBERLAND VA-GOOCHLAND VA-FLUVANNA VA-HANOVER VA-
LOUISA VA-CAROLINE VA-
953 AM EDT THU APR 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CAROLINE...LOUISA...NORTHWESTERN HANOVER...EAST CENTRAL FLUVANNA...
GOOCHLAND...EASTERN CUMBERLAND AND NORTHWESTERN POWHATAN COUNTIES
UNTIL 1015 AM EDT...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FERNCLIFF TO GUM SPRING TO SUNNYSIDE...MOVING NORTHEAST AT 75
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MINERAL AROUND 1000 AM EDT.
GOOCHLAND AND BUMPASS AROUND 1005 AM EDT.
OILVILLE AROUND 1010 AM EDT.
MONTPELIER AROUND 1015 AM EDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE ROCK
CASTLE...PROVOST...PENDLETON...LOCUST CREEK...LAKE POWHATAN...
IRWIN...FREDERICKS HALL...CUCKOO...WARES CROSSROADS AND MICHAUX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3778 7814 3791 7829 3812 7793 3811 7784
3802 7771 3800 7765 3806 7757 3799 7749
3793 7750 3770 7768 3745 7815 3744 7818
3741 7821 3734 7837
TIME...MOT...LOC 1353Z 235DEG 67KT 3797 7806 3781 7790
3748 7817
WIND...HAIL 60MPH <.75IN
$$
ESEYMOURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:06 AM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 28, 4:06 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 AM EDT THU APR 28 2011
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY...WHICH WILL DRAG A COLD FRONT THROUGH THE MID ATLANTIC
REGION. HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND FRIDAY...
THEN BECOMES CENTERED OVER THE MID ATLANTIC REGION SATURDAY. THE
HIGH WILL THEN DRIFT OFF THE COAST SUNDAY AND MONDAY...AS A COLD
FRONT SLOWLY APPROACHES THE AREA FROM THE NORTHWEST. THE FRONT
DROPS INTO THE CAROLINAS MONDAY NIGHT AND TUESDAY...THEN STALLS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TORNADO WATCH 247 REMAINS IN EFFECT UNTIL 8 AM EDT OVER WRN PTNS
OF THE FCST AREA (ERN PIEDMONT REGION). EXTRAPOLATION OF COMPOSITE
RADAR LOOPS W OF THE REGION SUGGEST CONVECTION WILL REACH THESE
WRN PTNS BTWN 4-6 AM EDT. PER SPC DAY 1 OUTLOOK...SLIGHT RISK FOR
SEVERE WEATHER WILL CONTINUE FARTHER E LATER TODAY AHEAD OF THE
COLD FRONT. DESPITE THE MOISTENING MID/UPR LEVELS (WEAKENING LAPSE
RATES ALOFT)...MUCAPES BTWN 1500-2000 J/KG WILL NEVERTHELESS
MAINTAIN SUFFICIENT INSTBY WHEN CONSIDERING THE STRONG VERTICAL
SHEAR. OVER TIME (AS THE FRONT APPROACHES) EXPECT THE SHEAR TO
BECOME MORE UNIDIRECTIONAL...THIS ALONG WITH THE BROAD SCALE
INCREASING ASCENT WILL TEND TO FAVOR MORE WDSPRD QUASI-LINEAR
CONVECTION WITH EMBEDDED ROTATING CELLS (AS PER MOSAIC RADAR
IMAGERY ACROSS ERN WVA AND WRN VA). STILL...GIVEN THE LINGERING
STRONG 0-6 KM BULK SHEAR (40-60 KTS)...WILL NEED TO CONTINUE TO BE
WATCHFUL FOR DISCRETE SUPERCELLS AHEAD OF THE MAIN LINE OF
STORMS.
WILL CONTINUE TO HIGHLIGHT THE SEVERE WEATHER POTENTIAL IN THE
FCSTS AS WELL AS THE HWO. THE TIMING IS PRIMARILY BEFORE EARLY
AFTN ALONG AND W OF I-95...AND FROM THE AFTN THROUGH EARLY EVENING
E TOWARD THE COAST. HIGHS TODAY UPR 70S/NEAR 80 W...LOW-MID 80S E
DEPENDING ON THE DEGREE OF INSOLATION WE SEE AHEAD OF THE MAIN
LINE OF CONVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE FRONT WILL CLEAR THE COAST DURING THE EVENING HOURS...WITH
DRIER COOLER AIR ADVECTING IN FROM THE WEST. LATEST MODEL TRENDS
INCLUDING LATEST SREF AND NAM) SHOW POST-FRONTAL SHOWERS LINGERING
A LITTLE WHILE LONGER COMPARED TO PREVIOUS EXPECTATIONS. THIS
MAKES SENSE CONSIDERING THE DEEP UPR TROUGH STILL W OF THE REGION...
WITH THE STRONG MID-UPR LEVEL QG FGEN UPSTREAM AND AXIS OF MAXIMUM
LLVL PETTERSON FGEN PUSHING E ACROSS THE REGION BTWN 21Z AND 03Z
(LATE THIS AFTN THROUGH EVENING). LOW TEMPERATURES SHOULD RANGE
FROM NEAR 50 WEST...TO MID TO UPPER 50S ALONG THE COAST.
A COLD POOL ALOFT DRIFTS OVER THE REGION FRIDAY AS HIGH PRESSURE
BUILD IN AT THE SURFACE. STEEP LOW-LEVEL LAPSE RATES AND LINGERING
SURFACE MOISTURE SHOULD RESULT IN SCATTERED TO BROKEN CUMULUS DURING
PEAK HEATING HOURS. HOWEVER...GFS AND NAM BUFR SOUNDINGS INDICATE A
STRONG SUBSIDENCE INVERSION LIMITING INSTABILITY AND THE PROBABILITY
OF ANY RAIN SHOWERS. HIGH TEMPERATURES SHOULD REACH THE LOW TO MID
70S FRIDAY...EVEN TO THE COAST WITH WESTERLY FLOW AFTER MORNING LOWS
IN THE UPPER 40S TO MID 50S.
HIGH PRESSURE SETTLES OVER THE REGION FRIDAY NIGHT AND SATURDAY. LOW
TEMPERATURES SATURDAY MORNING SHOULD FALL INTO THE MID 40S TO LOW
50S...BEFORE HIGHS IN THE LOW TO MID 70S...LOCALLY COOLER ALONG THE
IMMEDIATE COASTLINES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SFC HI PRES SLOLY DRIFTS OFF THE CST SAT (AFTN)...THEN RMNS THERE
THROUGH MON. XPCTG DRY/SEASONABLE WX SAT...TEMPS A TAD HIER ON
SUN/MON AS LLVL FLO TURNS SSWLY. NEXT CDFNT SLO TO ARRIVE FM THE W
LT MON/MON NGT...THEN REACHES THE CST TUE AFTN/EVE. COOLING DN TUE
W/ CLDS/PSBL PCPN AND WNDSHFT TO NNW POST FNTL. WL HV POPS AOB 10%
THROUGH SUN NGT/MON MRNG...THEN INCRS TO HI CHC ASSOCD W/ CDFNT
ARRIVAL/PASSAGE LT MON NGT INTO TUE. DRYING OUT FOR WED.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
PDS OF MVFR CIGS CONTINUE OVERNIGHT...WITH GUSTY S WINDS GNLY
15-20 KT G 25-30 KT. ACTIVE WX DAY THU W/ COLD FRONT...POTENTIAL
FOR IFR IN LWR VSBYS DUE TO TSRA...MAINLY 12-17Z AT RIC...16-22Z
FARTHER EAST FOR ORF/PHF/ECG/SBY. ALTHOUGH TSTMS GNLY PUSH OFF TO
THE EAST...ANOTHER ROUND OF +SHRA WILL BE POSSIBLE ALL AREAS
THROUGH 00Z. GUSTY SSW/190-210 WINDS GRADUALLY VEER TO SW/210-240 AFTER
18Z. WINDS DIMINISH SIGNIFICANTLY BY ABOUT 29/00Z AND BECOME W TO
WNW. BKN CIGS/ABOVE 3K FT MAY PERSIST.
FRI-MON...OTHER THAN SOME BKN CIGS (ABOVE 3 K FT) POSSIBLE FRI 15Z-
21Z...GNLY A QUIET PERIOD THROUGH MON AM UNDER MCLR SKIES AND LGT-MDT
WINDS. INCREASING CLOUDS/SHRA POSSIBLE LATER MON W/ APPROACH OF
NEXT COLD FRONT.
&&
.MARINE...
SCA HEADLINES REMAIN IN EFFECT ALL AREAS TODAY...GNLY LOOKING AT S
WINDS 20-25G30KT (COOLER WATERS LIMITING CHC FOR GALES OUTSIDE OF
CONVECTION). SEAS ON NRN CSTL WATERS 6-8 FT...5-6 FT S AND WAVES
ON THE BAY 3-5 FT. SEAS/WVS SLOW TO SUBSIDE LATER TONIGHT SO HAVE
EXTENDED THE HEADLINES THROUGH FRI MRNG NRN CSTL WATERS...THRU
MIDNIGHT SRN CSTL WATERS...AND ERLY EVENG BAY/SOUND.
COLD FRONT LOOKS TO BE OFF THE COAST LATER THIS EVENG...WITH
LITTLE IN THE WAY OF A COLD SURGE SO EXPECT WIND SPEEDS TO
DIMINISH TO 10-15 KT ALL AREAS. WINDS LOOKING STAY 10-15 KT FROM
THE W ON FRI...WITH A MODEST COLD SURGE FROM THE NW FRI NGT (HAVE
BUMPED UP WINDS/WAVES SLIGHTLY...COULD HAVE MARGINAL SCA'S ON THE
BAY. DIMINISHING WINDS ON BY SAT...BECMG ELY SAT EVENG AND SLY SAT
NGT INTO SUN (REMAINING 10-15 KT OR LESS).
&&
.CLIMATE...
RECORD HIGH MINIMA FOR 27 AND 28 APRIL...
27 APRIL...
RIC 67/2011 (BREAKING THE OLD RECORD OF 66 IN 1915)
ORF 69/2011 (BREAKING THE OLD RECORD OF 68 IN 1994)
28 APRIL...
RIC 65/1935
ORF 67/1915
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
ANZ630>634.
SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ650-652-654.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ656-658.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH/AJZ
LONG TERM...ALB
AVIATION...LKB
MARINE...LKB
CLIMATE...AKQHazardous weather outlook, Apr 28, 7:46 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 746 AM EDT THU APR 28 2011 MDZ021-NCZ012-VAZ048-049-060>090-092-291200- DORCHESTER-NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND- GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- 746 AM EDT THU APR 28 2011 ...TORNADO WATCH 251 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND POSSIBLY SHORT LIVED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. MDZ022>025-NCZ013>017-030>032-102-VAZ091-093>100-291200- WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-HERTFORD-GATES- PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 746 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND POSSIBLY SHORT LIVED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN WAKEFIELD. ANZ650-652-654-291200- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- 746 AM EDT THU APR 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ656-658-291200- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 746 AM EDT THU APR 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632>634-291200- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- 746 AM EDT THU APR 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-631-291200- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- 746 AM EDT THU APR 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 5:11 AM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
511 AM EDT THU APR 28 2011
VAZ048-049-060>062-066>069-280945-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
511 AM EDT THU APR 28 2011
...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF THE VIRGINIA
PIEDMONT...
AT 510 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTH OF PROSPECT TO 7 MILES SOUTH
OF HAMPDEN SYDNEY...OR FROM 11 MILES SOUTHWEST OF DILLWYN TO 7 MILES
NORTH OF KEYSVILLE...MOVING NORTHEAST AT 55 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
BURKES TAVERN AROUND 515 AM EDT...
STODDERT AROUND 525 AM EDT...
BREMO BLUFF AROUND 530 AM EDT...
TRUXILLO AROUND 535 AM EDT...
COLUMBIA AROUND 540 AM EDT...
TABSCOTT AROUND 545 AM EDT...
WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3739 7859 3735 7856 3734 7851 3735 7846
3763 7826 3768 7824 3771 7827 3770 7830
3772 7831 3791 7806 3765 7769 3702 7846
3708 7846 3713 7852 3736 7861
LBROWNLocal storm report, Apr 28, 5:48 AM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NE NAHOR 37.92N 78.33W
04/27/2011 E1.25 INCH FLUVANNA VA PUBLIC
REPORTED BY EFFORT BAPTIST CHURCH. QUARTER TO HALF DOLLAR
SIZE.
0550 PM HAIL 1 E FARMVILLE 37.30N 78.38W
04/27/2011 E1.00 INCH PRINCE EDWARD VA TRAINED SPOTTER
0555 PM TSTM WND GST FARMVILLE 37.30N 78.40W
04/27/2011 E0.00 MPH PRINCE EDWARD VA TRAINED SPOTTER
40-50 MPH WINDS. PEA SIZE HAIL.
0600 PM HAIL FARMVILLE 37.30N 78.40W
04/27/2011 E0.25 INCH PRINCE EDWARD VA TRAINED SPOTTER
WALL CLOUD, APPARENT ROTATION NEAR LONGWOOD UNIVERSITY
0603 PM HAIL FARMVILLE 37.30N 78.40W
04/27/2011 E1.75 INCH PRINCE EDWARD VA PUBLIC
NEAR LONGWOOD UNIVERSITY
0605 PM HAIL FARMVILLE 37.30N 78.40W
04/27/2011 E1.25 INCH PRINCE EDWARD VA PUBLIC
QUARTER TO HALF DOLLAR SIZE
0643 PM HAIL MACON 37.52N 77.96W
04/27/2011 E1.75 INCH POWHATAN VA TRAINED SPOTTER
0644 PM HAIL BALLSVILLE 37.50N 78.07W
04/27/2011 E1.00 INCH POWHATAN VA EMERGENCY MNGR
0645 PM FUNNEL CLOUD POWHATAN 37.54N 77.92W
04/27/2011 POWHATAN VA EMERGENCY MNGR
NUMEROUS SIGHTINGS POWHATAN COURTHOUSE WEST ALONG RTE 60
0655 PM FUNNEL CLOUD MACON 37.52N 77.96W
04/27/2011 POWHATAN VA PUBLIC
FUNNEL REPORTED BY PUBLIC TO EMERGENCY MANAGEMENT. DID
NOT TOUCH THE GROUND.
0700 PM TORNADO FARMVILLE 37.30N 78.40W
04/27/2011 PRINCE EDWARD VA PUBLIC
SPOTTED NEAR PRINCE EDWARD COUNTY SCHOOLS NEAR ROUTE 15
MOVING NE INTO CUMBERLAND COUNTY
0700 PM FUNNEL CLOUD CUMBERLAND 37.50N 78.24W
04/27/2011 CUMBERLAND VA PUBLIC
2 FUNNEL CLOUDS AND GOLFBALL TO BASEBALL SIZE HAIL NEAR
COTTONTOWN RD.
0710 PM HAIL 4 S CUMBERLAND 37.44N 78.24W
04/27/2011 E1.75 INCH CUMBERLAND VA TRAINED SPOTTER
0715 PM HAIL OILVILLE 37.71N 77.79W
04/27/2011 E1.00 INCH GOOCHLAND VA TRAINED SPOTTER
62 MPH WIND MEASURED
0733 PM TORNADO 8 E OILVILLE 37.70N 77.64W
04/27/2011 GOOCHLAND VA TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND VICINTY I64 AND 295
0743 PM FUNNEL CLOUD OILVILLE 37.71N 77.79W
04/27/2011 GOOCHLAND VA TRAINED SPOTTER
FUNNEL REPORTED JUST NORTH OF OILVILLE NEAR I64
0759 PM TORNADO 3 ESE FERNCLIFF 37.92N 78.06W
04/27/2011 LOUISA VA LAW ENFORCEMENT
NEAR SHANNON HILL ROAD
0815 PM TORNADO OILVILLE 37.71N 77.79W
04/27/2011 GOOCHLAND VA TRAINED SPOTTER
TORNADO ON THE GROUND NEAR OILVILLE...NEAR I-64 AND RTE
617.
0820 PM FUNNEL CLOUD ZION CROSSROADS 37.97N 78.22W
04/27/2011 LOUISA VA PUBLIC
FUNNEL CLOUD HEADING TOWARDS GORDONSVILLE
0825 PM TORNADO NOEL 37.90N 77.54W
04/27/2011 HANOVER VA LAW ENFORCEMENT
LARGE TREES DOWN VICNITY OF VERDON AND NOEL ROADS
REPORTED BY PUBLIC WHO BELIEVED IT MIGHT BE A TORNADO.
0858 PM TORNADO 3 W EXIT 104 ALONG I 95 37.94N 77.52W
04/27/2011 CAROLINE VA LAW ENFORCEMENT
POSSIBLE TORNADO...IN THE RUTHER GLEN AREA SOUTH...
SOUTHWEST OF GOLANSVILLE. NUMEROUS OTHER REPORTS OF
FUNNEL CLOUDS.
0917 PM FUNNEL CLOUD LADYSMITH 38.02N 77.51W
04/27/2011 CAROLINE VA TRAINED SPOTTER
TREES DOWN LADYSMITH ROAD
&&
HURLEYSpecial weather statement, Apr 28, 9:25 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
925 AM EDT THU APR 28 2011
VAZ048-049-060>062-068-069-281430-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN
VA-PRINCE EDWARD VA-
925 AM EDT THU APR 28 2011
...STRONG THUNDERSTORMS MOVING INTO THE EASTERN VIRGINIA PIEDMONT...
AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 22 MILES NORTHWEST OF GUINEA MILLS TO 5
MILES WEST OF DARLINGTON HEIGHTS...OR FROM 12 MILES NORTHWEST OF
DILLWYN TO 7 MILES NORTHEAST OF RED HOUSE...MOVING NORTHEAST AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
SCHOLFIELD AROUND 930 AM EDT...
ANTIOCH AROUND 935 AM EDT...
PALMYRA AROUND 940 AM EDT...
BYBEE AROUND 945 AM EDT...
FERNCLIFF AROUND 950 AM EDT...
LOUISA AIRPORT AROUND 955 AM EDT...
WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3739 7860 3734 7851 3735 7846 3765 7825
3771 7827 3775 7845 3781 7849 3796 7820
3801 7830 3813 7821 3815 7808 3811 7785
3800 7769 3774 7779 3774 7782 3753 7782
3735 7824 3712 7824 3708 7845 3721 7869
ZIMMERMANThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:12 PM EDT | Tornado Warning | AKQ | Caroline, Hanover | 33 min |
| Apr 27, 8:27 PM EDT | Tornado Warning | AKQ | Louisa | 18 min |
| Apr 27, 8:42 PM EDT | Tornado Warning | AKQ | Caroline, Hanover | 48 min |
| Apr 27, 9:02 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 58 min |
| Apr 27, 9:15 PM EDT | Tornado Warning | AKQ | Caroline | 30 min |
| Apr 27, 9:24 PM EDT | Tornado Warning | AKQ | Cumberland, Prince Edward | 30 min |
| Apr 28, 5:11 AM EDT | Special Weather Statement | AKQ | Cumberland, Goochland, Powhatan, Prince Edward | 34 min |
| Apr 28, 9:25 AM EDT | Special Weather Statement | AKQ | Cumberland, Fluvanna, Goochland, Louisa, Powhatan, Prince Edward | 65 min |
| Apr 28, 10:09 AM EDT | Tornado Warning | AKQ | Goochland, Hanover, Henrico, Louisa, Powhatan | 36 min |
| Apr 28, 10:12 AM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, Hanover, Louisa, Richmond, Westmoreland | 48 min |
| Apr 28, 10:25 AM EDT | Tornado Warning | AKQ | Caroline, Essex, Hanover, King and Queen, Westmoreland | 35 min |
| Apr 28, 10:45 AM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg, Nottoway, Prince Edward | 45 min |
| Apr 28, 10:56 AM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, Hanover, King and Queen, King William, Richmond and 1 more | 49 min |
| Apr 28, 11:09 AM EDT | Special Weather Statement | AKQ | Amelia, Cumberland, Goochland, Powhatan | 51 min |
| Apr 28, 11:30 AM EDT | Special Weather Statement | AKQ | Lunenburg, Nottoway | 45 min |
| Apr 28, 12:22 PM EDT | Gale Warning | AKQ | 7 hr | |
| Apr 28, 3:40 PM EDT | Special Weather Statement | AKQ | Hanover | 35 min |
| Apr 28, 4:16 PM EDT | Special Weather Statement | AKQ | Westmoreland | 59 min |
| Apr 28, 4:50 PM EDT | Special Marine Warning | AKQ | 100 min | |
| Apr 28, 4:54 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 66 min |
| Apr 28, 5:28 PM EDT | Tornado Warning | AKQ | City of Virginia Beach | 32 min |
| Apr 28, 6:13 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 32 min |
| Apr 28, 6:27 PM EDT | Special Marine Warning | AKQ | 48 min | |
| Apr 28, 6:44 PM EDT | Special Weather Statement | AKQ | Chesterfield, Dinwiddie, Henrico, Mecklenburg | 61 min |
| Apr 28, 7:15 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Essex, Hanover, Henrico, King and Queen and 4 more | 45 min |
| Apr 28, 7:20 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Charles City, Chesterfield, Dinwiddie, James City, New Kent and 6 more | 55 min |
| Apr 28, 7:56 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Essex, Gloucester, King and Queen, King William, Lancaster and 4 more | 49 min |
| Apr 28, 7:58 PM EDT | Special Marine Warning | AKQ | 107 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.